MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 2-0 S/A CP-2; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 2-0 S/A CP-2; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP869H
Medical Device Problem Codes Material Frayed (1262); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Inflammation (1932); Pocket Erosion (2013); Scar Tissue (2060)
Date of Event 06/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.Post-op, the patient experienced a wound issue/dehiscence that required further surgery and scar revisions as a result.Additional information will be requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional patient events.Attempts are being made to obtain the information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.If known, please provide the exact number of patients who experienced wound issues/dehiscence.For each patient, please provide the following information: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? on what tissue was the suture used/location of suture placement? what tissue dehisced? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture tied (square knot or multiple knots one end)? onset date/time of dehiscence? (# post op days) how was the dehiscence managed? please describe any surgical intervention required for the wound dehiscence including date and findings.Please describe the appearance of the suture during the second procedure.Were there any precipitating stress factors for the sutures untying, breakage or pulling out of the tissue? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement and during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? is the product a pds suture or a pds plus suture? product code and lot number? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name - irgacare®.Active ingredient(s) ¿ triclosan.Dosage form ¿ suture/solid/parenteral.Strength ¿ 472 g/m.Additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure dob: (b)(6) 1988, female, 5'7", 180lbs.Date and name of index surgical procedure? dos- (b)(6) 2022.The diagnosis and indication for the index surgical procedure? mastopexy, breast augmentation, abdominoplasty.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open.On what tissue was the suture used? breast and abdomen, subdermal.On what tissue was the suture used/location of suture placement? breast & abdomen, subdermal.What tissue dehisced? both breast and abdomen.What was the tissue condition (normal, thin, calcified, fragile, diseased)? patient is healthy, young female.Tissue was healthy.This was an elective cosmetic surgery procedure.Patient experienced numerous areas of open wounds wherein sutures extruded and wound dehisced.How was the suture placed (interrupted or continuous)? interrupted.How was the suture tied (square knot or multiple knots one end)? square knot placed on one end.Onset date/time of dehiscence? (# post op days) 35 days post op.How was the dehiscence managed? patient was seen weekly in office by dr.(b)(6) for wound care, debridement, and management until wound closed fully.Additionally, since patient had breast implant extrude due to wound dehiscence, we had to remove the extruding implant and wait the appropriate time to replace the affected side's implant.The scar revision was then done at a later date after implant surgery healed.Please describe any surgical intervention required for the wound dehiscence including date and findings.Given nature of cosmetic surgery and impact that the wound dehiscence caused on final cosmetic result, including the very traumatic breast implant extrusion, patient required multiple surgical interventions and a final scar revision at 1 year mark.Please describe the appearance of the suture during the second procedure.Suture appeared frayed.Were there any precipitating stress factors for the sutures untying, breakage or pulling out of the tissue? none.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement and during any re-operation? dr.Potyondy noted that suture was frayed when extruded.Other relevant patient history/concomitant medications? n/a- patient is healthy with no underlying comorbidities.This was an elective cosmetic surgery procedure so no underlying health concerns/issues.What is the physician¿s opinion as to the etiology of or contributing factors to this event? inflammatory sutures.Appears the antibiotic coating on these vcf sutures created an amplified inflammatory response which then led to extrusion and wound dehiscence.This was a new suture we started using in our practice.Once we noted the series of patients with exact same inflammatory response/dehiscence, we terminated using these sutures and had no further patient issues with suture sensitivity/dehiscence.What is the patient's current status? patient is stable and has undergone the scar revision at no charge to patient.Our practice had to absorb the cost of the wound management and subsequent reoperations at our surgery center since it is a cosmetic case/no insurance was billed and we had to manage a disgruntled patient who had a less than ideal cosmetic outcome due to suture extrusion and related wound.Is the product a pds suture or a pds plus suture? vcf with antibiotic.Product code and lot number? vcp869h.Note: related events reported via 2210968-2023-06471 and 2210968-2023-07581.

Brand Name
VCL+ UD 27IN 2-0 S/A CP-2
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key17701188
Report Number2210968-2023-06471
Device Sequence Number11389162
Product Code GAM
UDI-Device Identifier10705031055919
UDI-Public10705031055919
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP869H
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2023
Supplement Date Received by Manufacturer09/13/2023
10/12/2023
Initial Report FDA Received Date09/07/2023
Supplement Report FDA Received Date10/10/2023
10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR
Patient SexFemale
Patient Weight82 KG